Clinical Psychopharmacology · Paper A
QT prolongation from drug interactions
A handful of psychotropics — some antipsychotics, one specific antidepressant pairing, and methadone — quietly stretch out the electrical 'reset' the heart does after every beat, and if that stretch goes far enough, a stray electrical impulse can fire into the vulnerable window and trigger a chaotic, twisting heartbeat called torsades de pointes, usually with no warning symptom before it happens.
Picture a psychiatric ward round. A patient has felt completely well for weeks on an antipsychotic and antidepressant combination, and nobody has touched the dose. Then a routine — ordered almost as an afterthought — shows something concerning: an interval on the trace that should reset quickly is stretched out far longer than it should be. Nothing about how the patient feels has changed. That is the quiet danger of prolongation (a lengthened electrical 'reset' phase of the heartbeat): the warning sign sits on paper, sometimes for weeks, before any symptom ever appears. This page builds that idea from zero.
The interval is the part of a standard ECG (electrocardiogram, a trace of the heart's electrical activity) that represents one full heartbeat's electrical cycle: the trigger that makes the heart muscle contract, plus the reset (repolarisation) that has to finish before the next beat can safely fire. Because the interval naturally shortens as the heart rate speeds up, doctors correct it for heart rate into a number called the QTc (the corrected QT interval), which is what actually gets compared against what is expected for that patient. A drug that prolongs the QTc is slowing down the reset step.
If the reset is slowed enough, a stray early electrical impulse can fire into the still-vulnerable heart muscle and trigger torsades de pointes (French for 'twisting of the points'), a fast, chaotic heart rhythm named after the way the trace twists around the baseline. It usually stops on its own within seconds, causing dizziness or a brief collapse, but it can occasionally continue into a fully life-threatening rhythm.
Here is the trap almost everyone falls into: assuming that any concerning heart finding in a patient on psychotropic medication must be prolongation. It is not. Clozapine can inflame the heart muscle itself (myocarditis); lithium can slow the heart's own natural pacemaker and flatten the T wave on ; a highly drug can simply speed the heart rate up. None of those three findings is QT prolongation, and none of them responds to the same fix. Before naming QT prolongation as the cause, you should always check that the actual number reported is the QTc, not just 'an abnormal ECG'.
Imagine the heart muscle cell as a phone battery that has to fully recharge before it can send its next signal. The recharging step is called repolarisation, and it is driven mainly by a specific potassium channel letting potassium ions flow back out of the cell. A family of psychotropic drugs — some antipsychotics, citalopram and escitalopram among antidepressants, and methadone — happen to partially block this exact channel. Block the channel and the recharge takes longer: on the , that shows up as a longer QT interval. For example, a drug given intravenously reaches a high blood level faster than the same drug swallowed as a tablet, so the same drug given by a faster route produces a bigger, faster block of the channel and a more prolonged QT.
The danger is not the slow recharge by itself — it is what can happen during it. While the cell sits in that longer, vulnerable recharging window, a stray, out-of-sequence electrical spark (called an early afterdepolarisation) has more time to appear and can trigger the twisting rhythm of torsades. A cell that resets quickly gives that spark almost no opportunity; a cell held open longer gives it plenty.
Every drug on this list has its own dose-response relationship: a bigger dose or a higher blood level produces a bigger effect on the channel, and therefore a longer QTc. Citalopram is a clear, well-documented example — regulators set a maximum recommended daily dose (lower again for patients over 65 or with reduced liver function) specifically because its effect grows with dose, a warning that does not apply in the same way to most other SSRIs, which barely affect this channel at all.
Now suppose that same patient is also low in potassium, perhaps from vomiting or diuretic use. Potassium levels themselves affect how quickly the heart resets, so a low potassium level lengthens the independently of any drug. The two effects do not simply sit side by side — they add together, so a patient can end up with a QTc far longer than their citalopram dose alone would explain. This is exactly why checking electrolytes is as important as checking the drug list: the drug opens the door partway, and the electrolyte disturbance can push it the rest of the way. The same stacking happens when a second QT-prolonging drug is added, or when nobody ever checked a baseline before starting treatment in the first place, so the rising trend was never seen until it became a collapse.
| Looks like a -related cardiac problem | How to tell it apart |
|---|---|
| malignant syndrome | Fever, lead-pipe rigidity, autonomic instability and a raised creatine kinase, not a silent finding |
| and inducible within hours of a drug, needing that drug to be diagnosed at all | |
| Clozapine-associated myocarditis | Fever, tachycardia and a raised troponin in the first weeks of clozapine — a structural heart injury, not an electrical one |
| Lithium's ECG effect | Flattened T waves and a slowed sinus node, not a prolonged QT interval |
| sinus tachycardia | A fast heart rate with dry mouth and blurred vision, unrelated to the QT interval |
The diagnosis rests on one investigation: a 12-lead with the interval corrected for heart rate (QTc). Clinicians record a baseline ECG before starting a drug with a recognised QT-prolonging effect, and repeat it after starting or after any significant dose increase, so they can catch a rising trend while it is still just a number rather than a collapse. Alongside the ECG, they check serum potassium, magnesium and calcium, since a low level directly lengthens the QT interval on its own, and they review the full medication list for a second QT-prolonging drug or an interaction that could be raising blood levels of the first.
The Maudsley Prescribing Guidelines in Psychiatry, the standard UK psychiatric prescribing reference, frame this as a risk to be actively managed rather than simply avoided: correct any reversible electrolyte disturbance, avoid unnecessary combinations of -prolonging drugs, keep doses at the lowest effective level (respecting the citalopram/escitalopram dose ceiling specifically), and choose a lower-risk agent such as aripiprazole where an antipsychotic is genuinely needed in a patient with cardiac risk factors or an already-borderline QTc.
Methadone maintenance is managed within opioid substitution treatment services with its own monitoring expectation, following the same shared-care principle rather than being treated as risk-free once a patient is stable. Where the QTc is markedly prolonged or torsades has already occurred, the causative drug is stopped or its dose reduced and cardiology input is sought; this is a different pathway from NICE's psychosis and guidance, which governs which antipsychotic to start in the first place, not the cardiac monitoring once one has.
The vignette will hand you a plausible drug and a cardiac-looking finding, and the tempting wrong answer is usually a mechanistically different emergency that shares only the antipsychotic or mood-stabiliser cause — fever and rigidity for , a raised troponin for myocarditis, flattened T waves for lithium. Before you answer, ask yourself: does this description actually name a prolonged QTc, or am I about to pick the first 'cardiac-sounding' option instead of checking which mechanism the details actually fit?
A specific, learnable set of psychotropics — intravenous or high-dose haloperidol, high-dose citalopram or escitalopram, and methadone — block the heart's own resetting potassium channel and prolong the interval in a dose-related way, and the exam wants you to name the amplifying factor (electrolytes, drug combinations, missed monitoring) and rule out the genuine look-alikes (, , myocarditis, lithium's sinus effect, tachycardia) before calling it a QT-related risk.